Confused About Progesterone Side Effects

by Katherine

Hi everyone,

I have been using NPC for about a year and a half now. I started using NPC to try to address a few symptoms: hirsutism, edema, depression/anxiety and extreme pelvic pain from ovulation through my period every month. Years ago my gynecologist diagnosed me with PCOS based on the hirsutism and many follicles on my ovaries, though my testosterone levels always fall mid-range, and my DHEAs is only slightly above average.

I started NPC by using 200 mg daily for the first two months. After that, I transitioned to 200mg on days 12 through whatever day I get my period every month. For about a year, I felt pretty good - most notably, my moods leveled out significantly (my depression/anxiety virtually disappeared) and my edema pretty much vanished. Additionally the pelvic pain subsided a bit, and while I still had painful ovulation and periods, there was less cramping in the two weeks of my luteal phase.

However, I also started having some other symptoms pop up a few months into using the cream. First, I started getting recurrent bacterial vaginosis, which I had never had prior to starting NPC & now is a daily battle. Second, I started developing insomnia, which my gynecologist said could be a result of too much progesterone in the system. Third, I started sweating excessively especially on palms and feet. These things have never been an issue before.

Over the last few months I tried to decrease my progesterone in the luteal phase, all the way down to 40mg/day, but the symptoms persist. Has anyone else heard of adverse symptoms of progesterone such as this? I hate to discontinue NPC as it has done wonders for my mood, but I also am worried about continuing if it is causing the other symptoms, especially insomnia.

Thanks for any input you may have!

Comments for Confused About Progesterone Side Effects

Click here to add your own comments

Feb 24, 2018
by: Anonymous

Hi Katherine, too much progesterone cream can cause insomnia, and it can take a few months for the cream to come out of your system, I take 20mg in the morning and 40mg at night time about 45 minutes before bed, I also take 2 magnesium tablets morning and night time with vitamin D3, and I definitely sleep better most nights. If you read up on magnesuim it helps with loads of different things.

I hope this helps you.

Hugs Evie x

Feb 25, 2018
confused about progesterone
by: Anonymous

All due respect to the previous comment about progesterone causing insomnia but I hasten to disagree. I personally take 400mg a day spread out, and sleep wonderfully. I also take magnesium, in total somewhere around 800mg, often more. Taurine, 2000mg nightly and melatonin.

This website is packed with information about how important it is to take nothing less than 100mg of progesterone, ideally between 100 - 200mg or more depending upon symptoms. Please read the information Wray Whyte spent years researching. Thousands of women have been helped. It takes time for adverse symptoms to subside. When increasing progesterone initially, symptoms may become worse, but that will smooth out when progesterone becomes dominant.

I wish you the best!

Feb 26, 2018
Confused About Progesterone Side Effects
by: Joy

Hi Katherine

Progesterone actually helps with mild insomnia, excess estrogen can cause insomnia. Please read this:

Between 100-200mg is needed, more if symtpoms are severe. The progesterone side effects that you refer to are actually estrogen dominance side effect, many get confused. Using 40mg will aggravate your estrogen receptors, this is not what you need.

Have you been tested for Fibroids and Endometriosis? as they can cause painful periods. A Vitamin D3 deficiency reduces the benefits of progesterone.

Please read these web pages:

How to use Progesterone Cream -

Estrogen Dominance -

Vitamin D3 -


Firbroids -

Endometriosis -

Feb 27, 2018
Side Effects
by: Katherine

Hi everyone, thank you so much for your comments! I had heard the same thing regarding Progesterone cream that Evie had from my naturopath, that too much can cause insomnia. However I've also read all over this site how much better most women sleep while using it, hence why I am so confused.

I have not been officially diagnosed with Endometriosis but my OBGyn strongly suspects it. Thank you all for the links, it seems like perhaps my estrogen dominance symptoms are perhaps just being activated by progesterone I suppose. Would you recommend I increase from the 200mg since I was experiencing side effects on that amount? Additionally how long should it take for the side effects to mellow out? I was using the 200mg for about a year and the insomnia and BV seemed to continuously get worse, so that's why I started lowering the dose.

Also thank you for the suggestions regarding magnesium - I already take a daily D3 of 5000iu, but have not supplemented with magnesium so I will definitely look into that.

Thanks again everyone!

Feb 28, 2018
Side Effects
by: Joy

Hi Katherine

If 200mg is not working for you then yes, increase. You will have to experiment to find an amount that will suit you. Once you feel stable and all your adverse symptoms clear you can slowly start to reduce the amount remembering to never use less than 100mg. Progesterone therapy requires time and patience, it is not an over night fix.

As we are all different it is difficult to say how long things will take. It can take between 2-6 months, longer if your symptoms are severe.

Mar 10, 2018
my experience
by: Anonymous

i had to use 800 mg per day to stop the insomnia but then the increased progesterone affected my thyroid levels and my TSH decreased to almost 0 and I was diagnosed with Hashimotos. Taking 800 mg per day was expensive and then I noticed it didn't work any more and I was becoming increasingly anxious and having panic attacks. I decreased the progesterone and things got better. I still have problems with insomnia but I can deal with that.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 8,400 pages on this site...